Jump to content


Photo

So what's with Lithium and caffeine


  • Please log in to reply
5 replies to this topic

#1 Blue Jai

Blue Jai
  • Members
  • 294 posts
  • Location:Ontario Canada

Posted 09 February 2008 - 10:52 PM

Hello to my bipolar friends...

Just wondering if anyone knows a limit (in mg) of caffeine to take when taking lithium. All I could find was "avoid caffeinated drinks", which is NOT helpful for me. I usually drink 4 cups of tea a day, mostly black tea. I'm sure I could find decaf earl grey, but I LOVE my loose-leaf black teas and I don't know how many of them I could drink in a day.

Has anyone actually found a number or daily average max. value for caffeine? I'm going to see the therapist on Monday and I'll ask then, but I would LOVE another cup tonight and I have already had 3 today.

Jai


#2 Hangingon

Hangingon

    Resident nerd & geeky person

  • Root Admin
  • 21,560 posts
  • Flag:
  • Gender:Female
  • Location:N.B. Canada

Posted 10 February 2008 - 12:56 AM

:wave:

Here is what I have managed to find:

Lithium

side effects, nutrient depletions, herbal interactions and health notes:

Data provided by Applied Health

Drink 8 to 10 glasses of water or other liquids every day. Drinking plenty of fluids is important while you are taking lithium. Not drinking enough liquids may cause lithium levels to rise. You may need even more liquids during hot weather and during exercise when you sweat heavily. To avoid weight gain, select water and other non-caloric beverages.

Keep your salt intake about the same. Do not begin a low-salt diet without first talking with your doctor or pharmacist. Do not suddenly increase the salt in your diet either. Less salt may cause your lithium level to rise. More salt may cause your lithium level to fall.

Try to keep your intake of these salty foods about the same from day to day: luncheon meats, ham, sausage; canned or processed meats and fish; packaged mixes; most frozen entrees and meals; soups and broths; processed cheeses like American; salted snack foods; soy sauce; smoked foods; olives, pickles; tomato juice; most fast foods; salt, salt-containing seasonings and condiments like ketchup and meat sauces.

It is also important to monitor that your lithium level not be too high. High lithium levels can cause shakiness, muscle weakness, slurred speech, nausea or vomiting, and drowsiness.

Keep your caffeine intake about the same. Keep amounts of coffee, tea, cola, and other soft drinks with caffeine about the same from day to day. Less caffeine can cause your lithium level to increase; more caffeine can cause your lithium level to decrease. Avoid caffeine because the effect of these drugs may be changed if taken within 40 minutes of caffeine.

Do not take Perphenazine mixed with caffeinated drinks, tannin containing drinks, or pectinate (applejuice).

Take lithium with food or milk. This will reduce possible digestive side effects like nausea, vomiting, diarrhea, and abdominal pain.

http://www.naturalne...ch_Lithium.html

Seems to make sense to me and I'd love to hear what your therapist has to say!

Love

Sheila

#3 Blue Jai

Blue Jai
  • Members
  • 294 posts
  • Location:Ontario Canada

Posted 11 February 2008 - 12:48 AM

Thanks Sheila! I'll let you know what the therapist/pdoc say tomorrow morning.

#4 rubenoid

rubenoid
  • Members
  • 3,291 posts
  • Location:USA

Posted 19 February 2008 - 02:52 PM

Caffeine also dries you out, as if Lithium doesn't do a good enough job of that already! I'd also say avoid it as much as you can.

#5 Sunshineinmyface

Sunshineinmyface

    Wiki Queen

  • Board Moderator
  • 10,092 posts
  • Flag:
  • Gender:Female
  • Location:Land of 10,000 Lakes - MN

Posted 19 February 2008 - 09:35 PM

That information was not available when I took lithium years ago. Thanks for asking and thanks for the info Sheila.

#6 Tallulah

Tallulah
  • Members
  • 2,986 posts
  • Gender:Female
  • Location:round the bend
  • Interests:Sleeping

Posted 19 February 2008 - 09:38 PM

It's also worth considering that the caffeine content in tea is actually very low.